Wyoming, 2017Winter Storm in Wyoming, May 17 to 19, 2017
May 17 to 19, 2017 · NWS RIW · 6 events in 6 counties and zones
The combination of an unusually cool air mass, a slow moving area of low pressure and copious amounts of Pacific moisture moving into Wyoming combined to produce heavy late season snow in many areas. The heaviest fell in the mountains.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of an unusually cool air mass, a slow moving area of low pressure and copious amounts of Pacific moisture moving into Wyoming combined to produce heavy late season snow in many areas. The heaviest fell in the mountains. The Wind River Range had to most with amounts of 12 to 18 inches commonplace with a maximum of 20 inches at the Hobbs Park SNOTEL. Over a foot of snow also fell in portions of the Absarokas, Bighorns and Casper Mountain. In the Lower Elevations, anywhere from 6 to 15 inches fell in the Lander Foothills depending on elevation with 11 inches reported at Jeffrey City.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at May 17, 12:40 PM MST, 1 hour 20 minutes earlier.
Area forecast discussion, May 17, 12:40 PM MST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
140 PM MDT Wed May 17 2017
.SHORT TERM...(This evening through Saturday)
Issued at 140 PM MDT Wed May 17 2017
A large upper level low pressure Pacific storm system over
southern Idaho and northern Utah will dig south and east into
western Colorado Thursday and Thursday night bringing significant
Pacific moisture and cold air to the region. This is a very
difficult storm to forecast snow accumulations as the snow level
will fluctuate from the foothills to the lower valley elevations
at night and rise again during the day. Mountain snowfall most
certain while lower elevation amounts very questionable. Have
issued winter weather advisories for eastern Johnson, Natrona,
Fremont and eastern Sweetwater counties from later tonight, 3 am
through 6 am Friday morning. Snow will likely change to rain at
times but heavy snow may significantly impact visibility and
driving conditions. Temperatures consistently colder over the
past 24 hours. Worst case is colder and all snow which could
produce a foot to a foot and a half snowfall around Casper,
Riverton and Lander. Best case all rain but too cold for mountain
snow melt which would reduce flooding potential. Models keep more
precipitation through Friday now but air will be rather cold
limiting amounts. Slow clearing and warming on Saturday.
.LONG TERM...(Saturday night through Wednesday)
Issued at 140 PM MDT Wed May 17 2017
Unsettled nw (becoming n) flow through the period with multiple sewd
moving weather systems to deal with. The first one looks to move
from ID across srn WY and nrn CO Saturday night into Sunday with
considerable mountain rain/snow and a chance of lower elevation rain
showers. Another quick moving system drops right behind this one
Sunday night to keep in unsettled in advance of a stronger swd
moving system moving out of Canada. This one looks to pack more
of a punch for the north and east with a good frontal passage with
widespread mountain snow (possibly heavy in the Big Horns and
Beartooth Plateau) and a good chance of mostly rain showers across
the lower elevations with falling snow levels into the foothills
later Monday into Tuesday. One more system is expected to drop
straight south on Wednesday to keep the area unsettled and cool
with a chance of showers and higher elevation snow.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 140 PM MDT Wed May 17 2017
WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS Terminals
Widespread snow over northwest WY through 06Z Thursday, before
drying moves into that location. The rest of the region will see
isolated to scattered rain or snow showers through Thursday.
Mountains will be obscured in NW WY through the period. Windy
conditions will be common today in southwest WY through 00Z, then
decreasing. Please see terminal forecasts for details.
EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL Terminals
Showers will become more numerous over northern WY this afternoon
with widespread rain through 18Z Thursday. Then drying will move
into this area after 18Z Thurs. Some areas above 5K feet will change
to or mix with snow like KCOD after 12z Thu. Expect areas of
MVFR/IFR conditions over the north through Thursday. Windy
conditions will occur in the central part of WY today with the wind
decreasing after 00Z. Widespread MVFR to IFR cigs/vsbys will move
into the rest of central WY after 09-12z Thu and continue all day
with widespread rain and snow. Please see terminal forecasts for
details.
&&
.FIRE WEATHER...
Issued AT 140 PM MDT Wed May 17 2017
A large upper level low pressure Pacific storm system over
southern Idaho and northern Utah will dig south and east into
western Colorado Thursday and Thursday night bringing significant
Pacific moisture and cold air to the region. This is a very
difficult storm to forecast snow accumulations as the snow level
will fluctuate from the foothills to the lower valley elevations
at night and rise again during the day. Mountain snowfall most
certain while lower elevation amounts very questionable. Have
issued winter weather advisories for eastern Johnson, Natrona,
Fremont and eastern Sweetwater counties from later tonight, 3 am
through 6 am Friday morning. Snow will likely change to rain at
times but heavy snow may significantly impact visibility and
driving conditions. Temperatures consistently colder over the
past 24 hours. Worst case is colder and all snow which could
produce a foot to a foot and a half snowfall around Casper,
Riverton and Lander. Best case all rain but too cold for mountain
snow melt which would reduce flooding potential. Models keep more
precipitation through Friday now but air will be rather cold
limiting amounts. Slow clearing and warming on Saturday. With
widespread cold clouds and precipitation, mixing heights will be
low with poor smoke dispersal through Friday.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 3 AM Thursday to 6 AM MDT Friday
for WYZ007-017-018-030.
Winter Storm Warning from midnight tonight to 6 AM MDT Friday
for WYZ015-019-022.
Winter Weather Advisory until 6 PM MDT this evening for WYZ012-
024.
Flood Watch from 6 PM MDT this evening through late Thursday
night for WYZ010-011.
Winter Weather Advisory from midnight tonight to 6 AM MDT Friday
for WYZ010-011-020.
Winter Weather Advisory until 6 AM MDT Thursday for WYZ001.
Winter Storm Warning until 6 PM MDT Thursday for WYZ008-009.
Winter Weather Advisory until noon MDT Thursday for WYZ002.
&&
SHORT TERM...Baker
LONG TERM...Skrbac
AVIATION...Skrbac
FIRE WEATHER...Baker
Hazardous weather outlook, May 17, 11:55 AM MST, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
1255 PM MDT Wed May 17 2017
WYZ001>020-022>030-181900-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
1255 PM MDT Wed May 17 2017
This Hazardous Weather Outlook is for Western and Central
Wyoming.
...Multiple Winter Storm Warnings and Advisories in effect Today
through Thursday night...
...Flood Watch Tonight through Thursday Night for Johnson County...
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and Tonight
Widespread light to moderate rain and mountain snow expected
across portions of western and northern Wyoming. Areas of heavy
snow possible over the Absaroka and Bighorn mountains. Additionally,
significant rainfall amounts could begin to elevate flooding
concerns where many streams and some main stem rivers will already
be at bankfull levels. Isolated afternoon and evening thunderstorms
with small hail and strong gusty winds are expected. Snowfall
will lower into the lower elevations of the Bighorn Basin, Wind
River Basin, Sweetwater, Natrona and Johnson Counties.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Thursday and Friday...Widespread moderate to locally heavy rain
and mountain snow begins to spread east of the Divide. Moderate
to heavy snow continues over the Absaroka and Bighorn mountains.
Snow becomes possible across the lower elevations east of the
Divide Thursday and Thursday night. Rainfall and snowfall continue
to elevate flooding concerns.
Sunday and Monday...Isolated to locally scattered thunderstorms.
.SPOTTER INFORMATION STATEMENT...
Spotters are urged to report wind gusts past 45 mph, hail,
heavy rain or snowfall and any flooding. Thank you.
In the hours before
Special weather statement, May 17, 12:33 PM MST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Riverton WY
133 PM MDT WED MAY 17 2017
WYZ009>011-172000-
Southeast Johnson County-Bighorn Mountains Southeast-Northeast
Johnson County-
133 PM MDT WED MAY 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JOHNSON COUNTY UNTIL 200
PM MDT...
At 133 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Mayoworth, which is 21 miles south of Buffalo, moving
north at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of central Johnson
County, including the following locations: Ta Guest Ranch and Canyon
Campground.
This includes Interstate 25 between mile markers 271 and 292.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4397 10654 4393 10678 4422 10692 4427 10656
TIME...MOT...LOC 1933Z 168DEG 15KT 4403 10668
13
Special weather statement, May 17, 1:25 PM MST, 35 minutes before
Special Weather Statement
National Weather Service Riverton WY
225 PM MDT WED MAY 17 2017
WYZ009-010-172100-
Bighorn Mountains Southeast-Northeast Johnson County-
225 PM MDT WED MAY 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JOHNSON COUNTY UNTIL
300 PM MDT...
At 225 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles north of Powder River Rest Area to
near Buffalo. Movement was north at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Strong thunderstorms will be near...
Saddlestring around 255 PM MDT.
Lake De Smet and Fort Phil Kearny Historical Site around 300 PM
MDT.
This includes the following highways... Interstate 25 between mile
markers 297 and 299.
Interstate 90 between mile markers 43 and 62.
LAT...LON 4435 10609 4429 10692 4456 10700 4456 10601
TIME...MOT...LOC 2025Z 182DEG 12KT 4440 10620 4435 10683
13
Special weather statement, May 17, 1:27 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Riverton WY
227 PM MDT WED MAY 17 2017
WYZ010-011-172100-
Southeast Johnson County-Northeast Johnson County-
227 PM MDT WED MAY 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JOHNSON COUNTY UNTIL
300 PM MDT...
At 226 PM MDT, Doppler radar was tracking a strong thunderstorm over
Powder River Rest Area, which is 27 miles east of Buffalo, moving
north at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northeastern
Johnson County.
This includes Interstate 90 between mile markers 76 and 94.
LAT...LON 4413 10605 4412 10630 4443 10653 4446 10601
TIME...MOT...LOC 2026Z 176DEG 19KT 4420 10619
13
Winter Storm, Absaroka Mountains
- When
- May 17, 2:00 PM MST to May 18, 5:00 PM MST
- Where
- Absaroka Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 43.760, -108.887 (the zone’s center; the record gives no point)
Heavy snow fell in portions of the Absaroka mountains. The highest amount recorded was 16 inches at the Marquette SNOTEL.
Winter Storm, Bighorn Mountains Southeast
- When
- May 17, 4:00 PM MST to May 18, 12:00 PM MST
- Where
- Bighorn Mountains Southeast forecast zone
- Reported by
- SNOTEL
- Coordinates
- 43.635, -107.022 (the zone’s center; the record gives no point)
The Cloud Peak SNOTEL site measured 12 inches of new snow.
Winter Storm, Wind River Mountains East
- When
- May 18, 12:00 AM MST to May 19, 3:00 AM MST
- Where
- Wind River Mountains East forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.904, -109.273 (the zone’s center; the record gives no point)
Heavy snow fell along the eastern slopes of the Wind River Range. Most areas received over a foot of new snow. The highest amount recorded was 20 inches at the Hobbs Park SNOTEL site.
Winter Storm, Lander Foothills
- When
- May 18, 4:00 AM MST to May 19, 3:00 AM MST
- Where
- Lander Foothills forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
The official spotter at the Lander airport measured 6.3 inches of snow. Amounts were higher closer to the Wind River Range where some areas received over a foot. However, with the high May sun angle, most roads were just mainly wet to slushy.
Winter Storm, Casper Mountain
- When
- May 18, 5:00 AM MST to May 19, 12:00 AM MST
- Where
- Casper Mountain forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
At the Casper Mountain SNOTEL 14 inches of new snow fell.
Winter Storm, Green Mountains & Rattlesnake Range
- When
- May 18, 5:00 AM MST to May 19, 1:00 AM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
Heavy snow fell in portions of the Green and Rattlesnake Range. The highest amount measured was 11 inches at Jeffrey City.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, May 17, 20171 death · 1 injured · $901,000 · 1 in hail · 102 events
- Strong Wind in Illinois, May 17, 20172 deaths · 4 injured · $1,000 · 4 events
- Strong Wind in Missouri, May 17, 20171 death · 3 injured · $11,000 · 11 events
- Tornadoes and Hail in Illinois, May 17, 20171 injured · $92,000 · EF2 · 18 events
- Tornado and Flooding in Wisconsin, May 17 to 25, 2017$697,000 · EF1 · 52 events
- Lightning Strike in Florida, May 17, 20171 death · 1 event
- Tornadoes and Hail in Iowa, May 17 to 19, 2017$152,000 · EF1 · 73 events
- Tornadoes and Hail in Illinois, May 17 to 18, 2017$141,000 · EF1 · 27 events
- Hail and Damaging Winds in Wisconsin, May 17, 2017$327,000 · 1 in hail · 29 events
- Hail and Damaging Winds in Wisconsin, May 17, 2017$130,000 · 1 in hail · 35 events
- Tornado and Hail in Iowa, May 17, 2017$152,000 · EF0 · 24 events
- Hail and Damaging Winds in Illinois, May 17, 2017$147,000 · 1.5 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690997, 690992, 691001, 690999, 690998, 691000.